Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 268, NWS Tallahassee, FL

October 14, 2014Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 14, 2014, 4:03 AM EDT for Franklin County, Gulf County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2014, 4:03 AM EDT (08:03 UTC)
Expired
Oct 14, 2014, 4:45 AM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Gulf County, FL

The radar

The Tallahassee radar (KTLH), 103 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 4:45 AM EDTTSTM WND DMGHoneyville, FLPOWER LINES WERE BLOWN DOWN ALONG HIGHWAY 71. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 11:44 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS52 KTAE 140803
SVRTAE
FLC037-045-140845-
/O.NEW.KTAE.SV.W.0268.141014T0803Z-141014T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EDT TUE OCT 14 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRANKLIN COUNTY IN FLORIDA...
  THIS INCLUDES THE CITIES OF...EASTPOINT...ST GEORGE ISLAND...
  APALACHICOLA...
  GULF COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF PORT ST. JOE...

* UNTIL 445 AM EDT/345 AM CDT/

* AT 259 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  15 MILES SOUTHWEST OF PORT ST. JOE TO 28 MILES SOUTH OF PORT ST.
  JOE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF ST JOSEPH
  STATE PARK TO 18 MILES SOUTH OF CAPE SAN BLAS...AND MOVING
  NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INDIAN PASS...SAINT JOE BEACH...WHITE CITY...APALACHICOLA 
  AIRPORT...WILLIS LANDING...CHIPOLA CUTOFF...AND FORT GADSDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 2967 8520 2965 8535 2982 8543 2988 8540
      2969 8535 2981 8531 2992 8539 3017 8514
      3004 8513 2997 8502 3001 8500 2974 8485
      2969 8487 2978 8489 2971 8499 2969 8517
      2968 8507 2961 8504 2968 8482 2958 8504
TIME...MOT...LOC 0802Z 216DEG 48KT 2974 8549 2943 8531

$$

08-LAMERS
1 follow-up statement
165 
WWUS52 KTAE 140831
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 AM EDT TUE OCT 14 2014

FLC037-045-140845-
/O.CON.KTAE.SV.W.0268.000000T0000Z-141014T0845Z/
GULF FL-FRANKLIN FL-
431 AM EDT TUE OCT 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM
EDT/345 AM CDT/ FOR WESTERN FRANKLIN AND GULF COUNTIES...

AT 329 AM CDT/429 AM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING DAMAGING WINDS BETWEEN 60 AND 70 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM HONEYVILLE TO TILTON...OR ALONG 
A LINE EXTENDING FROM 16 MILES NORTH OF PORT ST. JOE TO 6 MILES WEST 
OF APALACHICOLA...MOVING NORTHEAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST 
GEORGE ISLAND...EASTPOINT...WILLIS LANDING...CHIPOLA CUTOFF...AND 
FORT GADSDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 2967 8520 2965 8535 2982 8543 2988 8540
      2969 8535 2981 8531 2992 8539 3017 8514
      3004 8513 2997 8502 3001 8500 2974 8485
      2969 8487 2978 8489 2971 8499 2969 8517
      2968 8507 2961 8504 2968 8482 2958 8504
TIME...MOT...LOC 0830Z 216DEG 48KT 3004 8524 2977 8508

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:39 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 14, 2:39 AM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 AM EDT Tue Oct 14 2014

...ACTIVE WEATHER EXPECTED TODAY WITH THE POTENTIAL FOR SEVERE
STORMS AND FLASH FLOODING ACROSS PORTIONS OF THE AREA...

.Near Term [Through Today]...
A squall line moving into our westernmost zones at 06Z will
continue to sweep from west to east across the region today
bringing with it a threat for severe storms and heavy rainfall. A
tornado watch is in effect for all of our western zones including
portions of SW GA and the western Big Bend until 7 am EDT. This
watch will likely be extended eastward as the day progresses. By 9
am, the leading edge of the squall line should be near an Albany
to Tallahassee to Apalachicola line and east of our FA by early to
mid afternoon. The severe threat will end in the wake of the
squall line but rain chances won't end until the passage of the
cold front.

The main severe weather threat continues to be damaging straight
line winds, with a few isolated tornadoes possible. The flash flood
threat will come from the potential for training convection from
south to north out ahead of the main squall line over areas that
have already seen several inches of rain.

.Short Term [Tonight Through Thursday]...
The cold front should be near TLH by 00Z Wednesday and completely
east of the area by 06-08Z. Even at this short time range, there are
timing differences of a few hours among the models. Evening PoPs
will range from categorical over the southeast FL Big Bend counties
to chance over the rest of the Big Bend and Southwest GA. A much
drier and cooler air mass will settle in behind the front to bring
some classic October weather to the region for Wednesday and
Thursday. Afternoon highs will actually be a couple of degrees below
normal, around 80 in FL with upper 70s to the north. Overnight lows
Wednesday night will drop several degrees below normal ranging from
the mid 50s at the coast to the upper 40s across the normally cooler
areas west of an ABY to TLH line.

.Long Term [Thursday Night Through Tuesday]...
Dry weather is expected through the period with high pressure in
the wake of the strong cold front on Tuesday. Temperatures will
be within a few degrees of average for this time of year.

&&

.Aviation...
[Through 06Z Wednesday] Numerous showers and thunderstorms will
cross the area today ending from west to east from midday through
the early evening. MVFR conditions will be most common in
thunderstorms, but brief periods of IFR will also occur in the
heavier showers. Winds will also be quite gusty in storms. Strong
southerly winds will shift to the WNW behind a cold front during
the latter part of the period, with VFR conditions then
prevailing.

&&

.Marine...
Small craft advisory conditions will continue today, but end with
the passage of a cold front. Moderate west to northwest winds will
then persist below headline criteria through Thursday with lighter
winds arriving for Friday and Saturday as high pressure builds over
the waters.

&&

.Fire Weather...
Widespread showers and thunderstorms will end from west to east
later today and this evening as a strong cold front pushes through.
A cooler and much drier airmass will settle into the area for the
remainder of the week but Red Flag conditions are not expected.

&&

.Hydrology...
Radar estimates and rain gages indicates that 1-2 inch rainfall
totals have been common from the western FL Big Bend west across the
FL Panhandle and north into Southeast AL. However, there have been a
few bands of higher amounts in the 5-7 inch range. These areas are
primed and any additional rainfall (which is expected) could very
well result in flash flooding. The most vulnerable counties are
southeast Walton, Washington, eastern Homes, western Jackson, Gulf,
western Franklin and southern Liberty. An additional 1-2 inches of
rainfall will be common across the area with locally higher amounts
up to 5 inches or so. The flash flood watch will remain in place.
While some of the flashier streams and creeks could see some sharp
rises, flooding of main stem rivers is not anticipated.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   83  55  80  50  80 /  90  40  10   0   0
Panama City   80  58  79  56  79 /  90  10   0   0   0
Dothan        80  52  77  49  78 /  80  10   0   0   0
Albany        80  54  78  50  79 /  90  30  10   0   0
Valdosta      82  58  79  50  79 /  90  70  10   0   0
Cross City    84  64  81  51  80 /  80  80  10   0   0
Apalachicola  82  58  78  55  79 / 100  20   0   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this afternoon for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland Walton-
     Jackson-Liberty-South Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through this afternoon for Clay-Decatur-Early-
     Miller-Seminole.

AL...Flash Flood Watch through this afternoon for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 5 PM EDT this afternoon for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
     to Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BARRY
SHORT TERM...WOOL
LONG TERM...DVD
AVIATION...WOOL
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOL

In the hours before

Local storm report, Oct 13, 10:26 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 PM EDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TORNADO          2 N SUMATRA             30.05N 84.98W
10/13/2014                   LIBERTY            FL   EMERGENCY MNGR

            TORNADIC DEBRIS SIGNATURE SEEN ON THE TLH DUAL POL DATA
            AT THIS LOCATION. EMERGENCY MANAGER FORWARDED A REPORT OF
            TREES DOWN AS WELL. LIKELY TORNADO.

&&

08-LAMERS
Local storm report, Oct 14, 12:37 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1237 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TORNADO          SUMATRA                 30.02N 84.98W
10/13/2014                   LIBERTY            FL   BROADCAST MEDIA

            TREES DOWN AND A ROOF BLOWN OFF A SHED IN THE VICINITY OF
            SUMATRA. EXACT LOCATION UNKNOWN. RELAYED BY WMBB-TV
            METEOROLOGIST.

&&

08-LAMERS
Local storm report, Oct 14, 3:21 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     EUCHEEANNA              30.65N 86.05W
10/14/2014  M60 MPH          WALTON             FL   TRAINED SPOTTER

            LIGHTNING ALSO STRUCK A TREE NEAR THE HOME. WIND RECORDED
            BY ANEMOMETER.

&&

WOOL
Local storm report, Oct 14, 3:37 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     MARINE TSTM WIND PANAMA CITY BEACH       30.21N 85.85W
10/14/2014  M55 MPH          BAY                FL   MESONET

            48-KT GUST MEASURED BY THE INSTRUMENTATION LOCATED ON THE
            PANAMA CITY BEACH PIER.

&&

WOOL
Local storm report, Oct 14, 3:48 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND DMG     PANAMA CITY             30.18N 85.67W
10/14/2014                   BAY                FL   911 CALL CENTER

            SEVERAL REPORTS OF POWER LINES DOWN FROM AROUND THE
            PANAMA CITY BEACH AREA AND PANAMA CITY. WIND WAS ALSO
            DRIVING RAINWATER INTO SOME CONDO UNITS THROUGH THE
            BALCONY DOORS ON PANAMA CITY BEACH.

&&

08-LAMERS
Local storm report, Oct 14, 3:49 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     PANAMA CITY BEACH       30.21N 85.85W
10/14/2014                   BAY                FL   911 CALL CENTER

            POWER LINES DOWN IN SEVERAL LOCATIONS IN PANAMA CITY
            BEACH.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:27 PM EDTTornado WarningTAEFranklin, Liberty33 min
Oct 13, 8:41 PM EDTSpecial Marine WarningTAE34 min
Oct 13, 9:27 PM EDTSpecial Marine WarningTAE2 hr
Oct 13, 9:53 PM EDTTornado WarningTAEFranklin, Liberty25 min
Oct 13, 10:26 PM EDTTornado WarningTAEFranklin, Liberty34 min
Oct 13, 10:57 PM EDTTornado WarningTAELiberty30 min
Oct 13, 11:12 PM EDTSpecial Marine WarningTAE63 min
Oct 14, 1:24 AM EDTSpecial Marine WarningTAE36 min
Oct 14, 2:14 AM EDTSevere Thunderstorm WarningTAEWalton31 min
Oct 14, 2:19 AM EDTSpecial Marine WarningTAE101 min
Oct 14, 2:41 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton49 min
Oct 14, 2:57 AM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington48 min
Oct 14, 3:18 AM EDTSevere Thunderstorm WarningTAEBay27 min
Oct 14, 3:21 AM EDTFlash Flood WarningTAEHolmes, Jackson, Walton, Washington3 hr
Oct 14, 3:45 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington30 min
Oct 14, 3:54 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 4:34 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty41 min
Oct 14, 4:55 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 6:05 AM EDTSpecial Marine WarningTAE115 min
Oct 14, 6:29 AM EDTSevere Thunderstorm WarningTAEWalton46 min
Oct 14, 6:37 AM EDTSevere Thunderstorm WarningTAEJefferson, Wakulla23 min
Oct 14, 7:20 AM EDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington55 min
Oct 14, 8:15 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 8:29 AM EDTTornado WarningTAEFranklin31 min
Oct 14, 8:57 AM EDTTornado WarningTAEFranklin, Liberty, Wakulla13 min
Oct 14, 9:26 AM EDTFlash Flood WarningTAEGadsden, Leon3 hr
Oct 14, 9:47 AM EDTFlash Flood WarningTAELeon3 hr
Oct 14, 10:05 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla40 min
Oct 14, 10:07 AM EDTTornado WarningTAELeon23 min
Oct 14, 10:17 AM EDTSpecial Marine WarningTAE118 min
Oct 14, 10:44 AM EDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla46 min
Oct 14, 11:21 AM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Wakulla39 min
Oct 14, 11:44 AM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla61 min
Oct 14, 12:02 PM EDTSpecial Marine WarningTAE118 min
Oct 14, 12:19 PM EDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.